Objective: The purpose of this study is to inform readers of potential catastrophic complications associated with performing cervical transforaminal epidural steroid injections.
Case report: A 31-year-old man presented to the pain clinic with a history of cervical radicular pain and right upper-extremity radicular symptoms. He was referred from the orthopedic spine clinic for evaluation for epidural steroid injection, having failed conservative treatment consisting of nonsteroidal anti-inflammatory drugs, muscle relaxants, oral steroids, and physical therapy. After undergoing a transforaminal epidural steroid injection at the right C8 nerve root, he developed a cerebellar infarct and brainstem herniation. He survived but has residual deficits of persistent diplopia on right lateral gaze and difficulties with short-term memory loss and concentration.
Conclusions: Although transforaminal epidural steroid injections are an efficacious treatment for radicular syndromes, there can be catastrophic complications. In light of the growing body of similar case reports, further investigation is warranted to establish a safe protocol for the use of this modality.